Missouri, 2010Flooding in Missouri, January 26 to 31, 2010
January 26 to 31, 2010 · NWS PAH · 2 events in 2 counties and zones
Warmer weather just after the middle of the month caused snow in the upper part of the Mississippi River basin to melt. This combined with heavy rains around the 20th and 21st to send the Mississippi River above flood stage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Warmer weather just after the middle of the month caused snow in the upper part of the Mississippi River basin to melt. This combined with heavy rains around the 20th and 21st to send the Mississippi River above flood stage. All sites crested by the end of the month, but most remained above flood stage into February.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 26, 1:38 PM CST, 2 hours 22 minutes earlier.
Area forecast discussion, Jan 26, 1:38 PM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
138 PM CST TUE JAN 26 2010
.UPDATE...
SLIGHT MODIFICATIONS MADE TO THE AREAL EXTENT OF THE WINTER
STORM WATCH...WHICH IS REFLECTED IN THE W/W/A SECTION BELOW.
THE WATCH WILL RUN ALONG AND SOUTH OF A LINE FROM MARBLE
HILL MISSOURI TO METROPOLIS ILLINOIS TO GREENVILLE KENTUCKY.
THE BEST CHANCE OF SUBSTANTIAL ACCUMULATION WILL BE SOUTH
TOWARD THE ARKANSAS AND TENNESSEE STATE LINES...AND JUST
NORTH OF THERE. ORIGINAL DISCUSSIONS BELOW.
&&
.DISCUSSION...
FIRST TOPIC OF DISCUSSION IS THE UPCOMING WINTER SNOW STORM.
THE TIME OF CONCERN PER THE LATEST MODEL OUTPUT IS FROM MIDNIGHT
THURSDAY NIGHT THROUGH FRIDAY AT NOON...WITH THE ACTIVITY
INCREASING AND DECREASING ON EITHER SIDE OF THAT WINDOW. THE
PRIMARY AREA OF CONCERN IS ALONG AND SOUTH OF A LINE FROM ROUGHLY
CAPE GIRARDEAU MISSOURI TO GREENVILLE KENTUCKY. FIRST GUESS ON
AMOUNTS PER THE LATEST MODEL OUTPUT...AND WHAT THE HPC WINTER
WEATHER DESK THINKS...IS 4 OR MORE INCHES SOUTH OF THE
AFOREMENTIONED LINE. ALONG A LINE FROM POPLAR BLUFF MISSOURI TO
HOPKINSVILLE KENTUCKY...5 TO 10 INCHES OF SNOW APPEARS POSSIBLE.
DUE TO INCREASING CONFIDENCE THAT AT LEAST THE SOUTHERN 1/3 OF OUR
AREA WILL REACH OR EXCEED CRITERIA...AND GIVEN THE POTENTIAL FOR
SUBSTANTIAL AMOUNTS...WILL GO WITH A WINTER STORM WATCH ACROSS THE
SOUTHERN 1/2 OF THE AREA. AS WE HAVE STATED SEVERAL TIMES
ALREADY...ADJUSTMENTS COULD BE MADE.
LOOKING MORE AT THE METEOROLOGY...THERE IS PERSISTENT 800-600MB
FRONTOGENETICAL FORCING FROM 06Z-18Z FRIDAY...WITH STRONG ASCENT
AND MOISTURE FLUX I290/295K AS WELL IN THE MODELS. THINK THIS
WILL BE THE TIME FRAME OF HEAVIEST INTENSITY. MIXING RATIO/S IN
THE ABOVE LAYER RUN 3-4 G/KG WITH THE SOURCE REGION TO OUR SOUTH
OVER 6. PVU VALUES AREA ALSO RESPECTABLE. THEREFORE...FEEL MORE
AND MORE CONFIDENT THAT THIS WILL BE CLIMATOLOGICALLY A SIGNIFICANT
SNOWFALL FOR SOUTHERN SECTIONS OF OUR AREA. THE MODELS ARE IN
PRETTY GOOD AGREEMENT. THE EXCEPTION LIES WITH THE 00Z AND LATEST
12Z RUNS OF THE ECMWF...WHICH IS A COMPLETE OUTLIER VS THE
NAM/SREF AND GFS. WE WILL BE TRENDING AWAY FROM THE ECMWF FOR NOW.
THE GFS HAS BEEN REMARKABLY CONSISTENT ALTHOUGH ITS QPF HAS
VARIED. WE USED A NAM/SREF/GFS BLEND. THERE WILL LIKELY BE A SHARP
DEMARCATION LINE AS WELL...FOR WHERE THERE WILL BE APPRECIABLE
SNOW AND NOT. THIS WILL BE ESPECIALLY TRUE...SAY FROM AROUND
CROWLEYS RIDGE NORTHWARD. THE ECMWF MAKES ME A LITTLE NERVOUS IN
HOW DRY IT IS. BUT ITS NOT THE CONSENSUS. WILL PLAY THIS CAREFULLY
IN THE WINTER STORM WATCH...ESPECIALLY WHEN TALKING ABOUT THE
NORTHERN EXTENT OF SNOWFALL.
PRIOR TO THE EVENT ON THURSDAY...WE BACK OFF EVEN MORE SO ON POPS.
THINK MUCH OF THE DAY WILL BE UNEVENTFUL...AS DRIER AIR WORKS INTO
THE REGION FROM THE NORTH. IN FACT THAT IS PART OF THE REASON THERE
MAY VERY WELL BE AN ONSET DELAY IN THE MODELS THURSDAY EVENING.
SHOULD NOT TAKE LONG TO SATURATE DOWN THOUGH...ESPECIALLY SOUTHEAST
MISSOURI.
TONIGHT SHOULD BE QUIET...AS WELL AS THE FIRST HALF OF WEDNESDAY. BY
WEDNESDAY AFTERNOON...THE MODELS TRY TO MOISTEN UP THE ATMOSPHERE BUT
ONLY MARGINALLY SO. BACKED OFF POPS TO VERY LOW SLIGHT CHANCES WEST.
MAINLY FOR LIGHT RAIN OR SPRINKLES. COLD FRONT STILL FORECAST TO MOVE
SOUTH ACROSS THE AREA WEDNESDAY NIGHT. MOISTURE LOOKS LESS IMPRESSIVE
IN THE LATEST RUNS. ONLY RUNNING WITH LOW CHANCE POPS FOR TRANSITIONAL
PRECIP DURING THE NIGHT.
LOOKING TO THE LONGER TERM. DRY WEATHER RETURNS SATURDAY AFTER THE
POTENTIAL SNOW STORM. THAT TREND SHOULD CONTINUE THROUGH SUNDAY. WE
STARTED TO ACCOUNT FOR COOLER TEMPS BASED ON THE PROSPECT OF SNOW
COVER. IT WILL BE COLD OVER THE WEEKEND. TEMPS WILL TRY TO GRADUALLY
MODERATE EARLY NEXT WEEK. THE ECMWF AND GFS MODELS ARE ACTUALLY IN
DECENT AGREEMENT WITH A SYSTEM MOVING THROUGH MONDAY AND TUESDAY.
HAVE LOW OR SLIGHT CHANCE POPS IN FOR EITHER RAIN OR SNOW DURING
THIS TIME FRAME.
&&
.AVIATION...
CLOUDS WILL GRADUALLY CLEAR THE FORECAST AREA FROM THE WEST THROUGH
EARLY EVENING...LEAVING BEHIND VFR CONDITIONS TONIGHT AND WEDNESDAY.
WEST/NORTHWEST WINDS WILL BECOME LIGHT AND VARIABLE THIS EVENING...
THEN PICK UP FROM THE SOUTH AT 5 TO 10 KNOTS ON WEDNESDAY.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WINTER STORM WATCH FROM THURSDAY EVENING THROUGH FRIDAY
AFTERNOON FOR BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-
CRITTENDEN-FULTON-GRAVES-HICKMAN-HOPKINS-LIVINGSTON-LYON-
MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-WEBSTER.
MO...WINTER STORM WATCH FROM THURSDAY EVENING THROUGH FRIDAY
AFTERNOON FOR BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-
MISSISSIPPI-NEW MADRID-RIPLEY-SCOTT-STODDARD-WAYNE MO.
IL...WINTER STORM WATCH FROM THURSDAY EVENING THROUGH FRIDAY
AFTERNOON FOR ALEXANDER-HARDIN-JOHNSON-MASSAC-POPE-PULASKI-
UNION IL.
IN...NONE.
&&Hazardous weather outlook, Jan 26, 2:55 PM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
255 PM CST TUE JAN 26 2010
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-271100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
255 PM CST TUE JAN 26 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
MINOR FLOODING CONTINUES ON AREA RIVERS. REFER TO THE FLOOD
STATEMENTS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A WINTER STORM MAY AFFECT THE REGION THURSDAY NIGHT AND FRIDAY.
REFER TO THE WINTER STORM WATCH AND SPECIAL WEATHER STATEMENT
PRODUCTS FOR DETAILS.
MINOR FLOODING CONTINUES ON AREA RIVERS. REFER TO THE FLOOD
STATEMENTS FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
In the hours before
Special weather statement, Jan 26, 2:25 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
225 PM CST TUE JAN 26 2010
ILZ075>078-080>091-INZ081-082-085>088-KYZ014-015-018>020-MOZ076-
262230-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-SPENCER-UNION KY-
WEBSTER-HENDERSON-DAVIESS-MCLEAN-PERRY MO-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...FORT BRANCH...
PETERSBURG...POSEYVILLE...EVANSVILLE...BOONVILLE...ROCKPORT...
MORGANFIELD...DIXON...HENDERSON...OWENSBORO...CALHOUN...
PERRYVILLE
225 PM CST TUE JAN 26 2010
...SNOWFALL POSSIBLE THURSDAY NIGHT AND FRIDAY...
A SIGNIFICANT WINTER STORM WILL AFFECT PARTS OF THE AREA THURSDAY
NIGHT THROUGH FRIDAY. AN UPPER LEVEL STORM WILL PASS ACROSS THE
REGION...WHILE SURFACE LOW PRESSURE TRACKS ACROSS THE GULF COAST
STATES. THE NET RESULT ACROSS PORTIONS OF SOUTHWEST INDIANA AND
MUCH OF SOUTHERN ILLINOIS...WILL BE THE PROSPECT OF SNOWFALL...
WITH SOME ACCUMULATION POSSIBLE.
THERE SHOULD BE A PRONOUNCED GRADIENT ACROSS THE REGION WITH
RESPECT TO POTENTIAL ACCUMULATION. AREAS ALONG AND NORTH OF
INTERSTATE 64 MAY SEE AS LITTLE AS AN INCH OR SO...IF THAT...WHILE
AREAS ALONG A LINE FROM PERRYVILLE MISSOURI TO MARION AND VIENNA
ILLINOIS TO OWENSBORO KENTUCKY...COULD SEE ANYWHERE FROM 1 TO AS
MUCH AS 3 OR 4 INCHES OF SNOW.
THE EXACT TRACK OF THE STORM SYSTEM AND HOW FAR NORTH MOISTURE
EXTENDS WITH THE STORM WILL BE KEY. AS MORE DATA BECOMES AVAILABLE
AND WE GET CLOSER TO THE EVENT...WE WILL BE ABLE TO FINE TUNE
THE FORECAST. A WINTER STORM WATCH IS IN EFFECT JUST SOUTH OF
THE AREA...ACROSS MUCH OF SOUTHEAST MISSOURI...THE SOUTHERN TIP
OF ILLINOIS AND A LARGE PART OF WESTERN KENTUCKY. THE PROBABILITY
FOR SIGNIFICANT SNOWFALL INCREASES CONSIDERABLY AS YOU HEAD SOUTH.
STAY TUNED FOR LATER STATEMENTS...AND POSSIBLY WATCHES...WARNINGS
OR ADVISORIES BY MONITORING NOAA WEATHER RADIO OR LOCAL MEDIA.
NOLES
Special weather statement, Jan 26, 2:49 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
249 PM CST TUE JAN 26 2010
ILZ075>078-080>087-INZ081-082-085>088-KYZ014-018-019-MOZ076-
271030-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-GIBSON-PIKE-POSEY-
VANDERBURGH-WARRICK-SPENCER-UNION KY-HENDERSON-DAVIESS-PERRY MO-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
FORT BRANCH...PETERSBURG...POSEYVILLE...EVANSVILLE...BOONVILLE...
ROCKPORT...MORGANFIELD...HENDERSON...OWENSBORO...PERRYVILLE
249 PM CST TUE JAN 26 2010
...SNOWFALL POSSIBLE THURSDAY NIGHT AND FRIDAY...
A SIGNIFICANT WINTER STORM WILL AFFECT PARTS OF THE AREA THURSDAY
NIGHT THROUGH FRIDAY. AN UPPER LEVEL STORM WILL PASS ACROSS THE
REGION...WHILE SURFACE LOW PRESSURE TRACKS ACROSS THE GULF COAST
STATES. THE NET RESULT ACROSS PORTIONS OF SOUTHWEST INDIANA AND
MUCH OF SOUTHERN ILLINOIS...WILL BE THE PROSPECT OF SNOWFALL...
WITH SOME ACCUMULATION POSSIBLE.
THERE SHOULD BE A PRONOUNCED GRADIENT ACROSS THE REGION WITH
RESPECT TO POTENTIAL ACCUMULATION. AREAS ALONG AND NORTH OF
INTERSTATE 64 MAY SEE AS LITTLE AS AN INCH OR SO...IF THAT...WHILE
AREAS ALONG A LINE FROM PERRYVILLE MISSOURI TO MARION AND VIENNA
ILLINOIS TO OWENSBORO KENTUCKY...COULD SEE ANYWHERE FROM 1 TO AS
MUCH AS 3 OR 4 INCHES OF SNOW.
THE EXACT TRACK OF THE STORM SYSTEM AND HOW FAR NORTH MOISTURE
EXTENDS WITH THE STORM WILL BE KEY. AS MORE DATA BECOMES AVAILABLE
AND WE GET CLOSER TO THE EVENT...WE WILL BE ABLE TO FINE TUNE
THE FORECAST. A WINTER STORM WATCH IS IN EFFECT JUST SOUTH OF
THE AREA...ACROSS MUCH OF SOUTHEAST MISSOURI...THE SOUTHERN TIP
OF ILLINOIS AND A LARGE PART OF WESTERN KENTUCKY. THE PROBABILITY
FOR SIGNIFICANT SNOWFALL INCREASES CONSIDERABLY AS YOU HEAD SOUTH.
STAY TUNED FOR LATER STATEMENTS...AND POSSIBLY WATCHES...WARNINGS
OR ADVISORIES BY MONITORING NOAA WEATHER RADIO OR LOCAL MEDIA.
RETRANSMISSION / NOLES
Flood, Cape Girardeau
- When
- January 26, 4:00 PM CST to January 31, 7:00 PM CST
- Where
- Cape Girardeau County, 0.97 mi E of Gulf Jct to 1.34 mi SSE of Cape Girardeau
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 37.272, -89.532
Minor flooding occurred on the Mississippi River. At the Cape Girardeau gage, the river crested at 34.78 feet on the 28th. Flood stage there is 32 feet. Some low-lying fields near the river were inundated. The Mississippi River backed into several creeks, producing minor flooding.
Flood, New Madrid
- When
- January 29, 6:00 AM CST to January 31, 11:59 PM CST
- Where
- New Madrid County, 1.71 mi SSE of New Madrid to 2.43 mi SSE of New Madrid
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 36.577, -89.519
Minor flooding occurred on the Mississippi River. At the New Madrid gage, the river crested at 34.44 feet on the 31st. Flood stage there is 34 feet. Some low-lying fields near the river were inundated. The river remained above flood stage into early February.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, January 26 to 28, 20102 deaths · 1 event
- Cold in Kentucky, January 26, 20101 death · 1 event
- Lake-Effect Snow in New York, January 26 to 28, 2010$70,000 · 5 events
- Flood in Pennsylvania, January 26, 2010$75,000 · 1 event
- Flooding in Maine, January 26 to 28, 2010$50,000 · 2 events
- Winter Storm and Winter Weather in Colorado, January 26 to 29, 201011 events
- Winter Storm and Winter Weather in Utah, January 26 to 28, 20105 events
- Lake-Effect Snow and Winter Weather in Michigan, January 26 to 29, 20105 events
- Tropical Storm in American Samoa, January 26 to 27, 20102 events
- Flood in New Hampshire, January 26, 20101 event
- Flood in Maine, January 26, 20101 event
- Flood in New Hampshire, January 26 to 27, 20101 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 209526, 209527.